How many MS'ers take xanax our something else for anxiety? If so how long have you been taking it and at what dosege? I know that this drug can be addictive and am scared to take to much. Currently I take .25 twice daily and have been doing this for several weeks. Also at nightime I take 1 Darvocet N to help with MS hug so I can sleep. Please respond on what helps you.
Hi there. I think almost all of us at one time or another was prescribed something...when I was first dx, they also gave me .25 of Xanax, twice a day. I used it and it really helped me to cope. I used it for about a month or two, then started using it only once a day, eventually only using it PRN (as needed).
It is addictive, however .25 is the lowest dose it comes in....unless you think you are abusing it, weaning yourself down to once a day or once every other day is really easy...no side effects that I noticed! If you find that you need more- you can increase it, but thats when it gets harder to be less dependent on the drug.
3 years later, when I am having a crisis or have too much on my mind and cant sleep- Ill still pop one now and then, but if I take 3 in a month- thats allot for me.
I think its safe that if you stay on the doctors recommended dosage, and find that it helps you should stay on it, until you find that things are going better for you. If you DONT need it- DONT TAKE IT and see how you feel. But honestly, this dosage isnt very strong- and it really does seem to "take the edge off". Use it as its supposed to be used and watch yourself to see how you feel...
Best of the best to you.
Before I knew it was MS or about the hug I took soma as a muscle relaxant to sleep--Doc had me on soma, alieve,celebrex,perkacet and some others that I don't recall (thinking it was back injury) with very little(if any relief)
I wonder has quinine ever been tried on hug?Can one still get quinine?
Hi Knuckle. I dont know about quinine...although you could try drinking Tonic water and see what happens! Ive heard alittle vodka in it helps all the pain .
But of all the drugs you mentioned having been on, none of them were for anxiety. You mentioned things which are for muscles (relaxers) and for pain- but not anxiety. I think Xanax works differently...its definately a mood stabilizer in the fact that it does take the edge off and make one think alittle more rationally, at least thats my experince. It didnt help me with pain, numbness or any of my other symtoms, but at least it let me relax enough to sleep and get thru the initial shock of being told I had MS.
Anyway, I hope that since you dont seem to be on any of those drugs now that you are doing well...as for the MS hug, its not something that drugs usually help, but its also not something that usually lasts too long. Its a random thing, comes and goes- like most MS symtoms. And usually doesnt really hurt- its more of a hassle then anything; and it can be scary when you first start having it. I found that being on my Rebif this long seems to have eliminated it from happening quite a bit. Coincidence? maybe...but Rebif has eleiminated quite a few of my symtoms, and what it didnt eliminate- Xanax helps me handle!
hugs (the good kind)
I am sorry you are dealing with MS. I have .25 mg Lorazepam (similar drug as Xanax) and I take it only at night when I feel I need it in order to sleep. I take it when my body is in pain, buzzing or tingling a lot and I feel stressed due to these sensations and I can't sleep. Sleep is so important, I have more severe MS symptoms when I am tired. I take Lorazepam up to this point at the most 6 nights a month. I am able to sleep well when I take Lorazepam. I do agree with everything MSNIK has said already for your post. I wish you the best.
then perhaps what I am calling "hug" isn't "hug" at all....
what I get is bone crunching, knock you down, can't breath. feels like a heart attack cramp in the muscles between my ribs and in my diaphragm which can last 15-20 minutes usually preceded by muscle twitches in my legs.
I have heard descriptions of folk getting heat stroke or the cramps associated with malaria and that is what it is like-- on a bad day I will get a dozen or so like this which the meds I listed did little to relieve --- the avonex and learning to avoid triggers(of which heat and exertion are killer) has helped but I still get 2-3 a day I had one this afternoon and believe it cracked a rib....
knuckle...the hug is always above the waist...never in the legs. For most people, myself included, it lasts only a minute or less. Feels like someone is squezing your chest. It doesnt knock the breathe out of you, only squeezes and can be quite frightening when it first happens. Others have described it as almost an indigestion feeling across their heart...
Is it possible with the additional side effects of the legs, you feel like its lasting longer then it is? Ive never heard of it lasting more then a few seconds to a few minutes- but it sounds like your description is allot longer then that...
What you are describing sounds more like a muscle spasm? Im not sure-but the hug doesnt affect the legs...which is why I think your description sounds like its more then "just the hug".
How long have you been on Avonex? It took me about 6 months for Rebif to start making me feel better...and believe me, the side effects , the first few months were really bad. I thought death would be welcome until one day- BANG! No more side effects, I actually woke up feeling GOOD...and that was 3 years ago!
Maybe you want to talk to your dr more about it? As for meds...honestly, Xanax would help someone who is anxious about the "hug" feeilng, along with being anxious about anything else related to MS.....whereas, the drugs you described- definately geared more towards pain and pain management. Being that they didnt help you, Im stil leaning towards muscle spasms.
I have severe nerve pain. My hands and fingers, occasionaly my feet. Nothing helps this. Not Lyrica, not Neurontin, Gabapentin- nothing has helped at all...when the pain is so severe that it reduces me to exhuastion and sometimes tears (usually caused by a stressful day) a Xanax will take the edge off and help me sleep if nothing else...
thanks for the description--- yes, I am going to go talk to the Doc today and make sure that he and I are on the same page with terminology.
I have been on the Avonex for a month and like the rebif you describe,I feel crummy both when I take the shot and as it begins to wear off.
So as a rule your body doesn't have a "tell" that hug is coming on?This morning my legs are twitching like crazy ,so I know that in a few hours that the symptoms I described in my previous post will hit me (hopefully while in the Docs office so he can see it )
when you first started the rebif did it throw your balance off?I have been having more balance problems this week.
I know we are getting off topic here,which I know is frustrating to the OP so I would be happy to continue this in another thread if it would be better.
Sfloridamale,Sorry I didn't intend to hijack your thread.